Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Urgent. I need advice on meds change. Thank you!
Jan 9, 2013

Hi! I'm a 31 yo Brazilian young man and I've been taking meds for exact 6 years. I've been on biovir and efavirenz. These are my first set of meds. About a month 1/2 I've been having problems with adherence. I never got any side effects from biovir (maybe some lipodystrophy, which is annoying) but lately I've been getting headaches from it, my heart goes fast, and I get a buzz and some mental confusion and it got impossible to go on taking my meds. I couldnt even get my work done cause of these side efects. My doctor insisted that I kept taking them, cause my counts are goog (load - undetectable and cd4= 610) and after a week without them I tried again, but I had those bad side effects, then I stopped taking them for another few days, gave them another shot, but again it got impossible to work or to do anything since I feel like my mind gets affected and I can't focus or think straight. I know efavirenz usually does that, but I didn't know biovir would. At night, having them both together makes it even worse. So I haven't been taking them and my doctor called me asking me to go see her tomorrow cause she wants to suggest new meds. As I really want meds that will adjust to my lifestyle I would really appreciate getting a suggestion from you, doc Benjamin, a second opinion. This is kind of really urgent, cause I haven't taken my pills for over a month and I feel like I need to get back to treatment as quickly as possible. My doctor doesn't pay attention to when I say that I want to avoid lipoatrophy. I'm really considering a doctor change. Wich meds would you recommend? I'll be very thankful if I get some suggestion from you! I'm gay, love doing sports, want to avoid lipodystrophy and avoid mental damage. Thanks a lot in advance!

Response from Dr. Young

Hello and thanks for posting from Brazil.

Seems like you've developed intolerance of your efavirenz. The side effects that you've reported are quite characteristic, and I think that you've demonstrated a very good cause and effect relationship between your medications and symptoms.

Biovir (Combivir) can also cause side effects, but more commonly, headache, nausea and fatigue, so I'm inclined to think that this is not responsible.

Ask your doctor what options are available as an efavirenz substitute- depending on availability we would consider using the other NNRTIs (nevirapine or rilpivirine), a protease inhibitor (atazanavir, darunavir, or in other countries, Kaletra), or the integrase inihibitor raltegravir.

I hope that helps and please feel free to write back, BY



Previous
Hepatitis
Next
Efavirenz lamivudine and tenofovir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement